Tennessee, 2008

Hail and Damaging Winds in Tennessee, July 22, 2008

July 22, 2008 · NWS MRX · 22 events in 13 counties and zones

Local Atmosphere became strongly unstable during the afternoon and evening and severe convection erupted in this environment ahead of an outflow boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Local Atmosphere became strongly unstable during the afternoon and evening and severe convection erupted in this environment ahead of an outflow boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 22, 11:48 AM CST, 37 minutes earlier.

Area forecast discussion, Jul 22, 11:48 AM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
148 PM EDT TUE JUL 22 2008

.AVIATION...VFR CONDITIONS FOR A FEW HOURS THIS AFTERNOON BUT
SHOWERS AND THUNDERSTORMS DEVELOPING AFTER 20Z SHOULD BRING
THUNDERSTORMS THROUGH TAF SITES WITH GUSTY WINDS. THEN WITH UPPER
TROUGH DROPPING SOUTH INTO TN HAVE PUT PREVAILING SHOWERS AFTER 6Z
WITH MVFR FOG AT CHA AND TRI. COULD HAVE SOME THUNDERSTORMS DURING
THE NIGHT AND WEDNESDAY MORNING BUT NOT SURE TIMING SO JUST HAVE CB
WITH CLOUDS BUT NEXT SET MAY NEED TO ADD VICINITY THUNDERSTORMS.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD
Hazardous weather outlook, Jul 22, 7:30 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 AM EDT TUE JUL 22 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
930 AM EDT (830 AM CDT) TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF THUNDERSTORMS OVER THE OHIO RIVER VALLEY WILL MOVE
SOUTHEAST INTO THE SOUTHERN APPALACHIAN REGION THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS WILL LIKELY BE SEVERE...PRODUCING
DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

A WEAK COLD FRONT WILL MOVE INTO THE REGION ON WEDNESDAY...WITH
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AGAIN. SOME OF THESE
STORMS COULD POSSIBLY BE SEVERE...PRODUCING DAMAGING WINDS...LARGE
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL.

ANOTHER COLD FRONT WILL SLOWLY APPROACH THE REGION BY THE END OF THE
WEEK...WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE EACH DAY FROM
FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND AGAIN
ON WEDNESDAY.

In the hours before

Special weather statement, Jul 22, 11:53 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
153 PM EDT TUE JUL 22 2008

TNZ081-082-221845-
BLEDSOE-SEQUATCHIE-
1253 PM CDT TUE JUL 22 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING BLEDSOE AND SEQUATCHIE
COUNTIES...

AT 1246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DUNLAP...MOVING EAST AT 25 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR CENTRAL TENNESSEE.

LCM

The radar

The Northeast Alabama radar (KHTX), 108 km away, was scanning. The volume nearest the first event began at 18:23 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Bledsoe

When
July 22, 12:25 PM CST
Where
Bledsoe County, Dill
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.580, -85.200

Nickel sized hail was reported two miles south of Pikeville.

Thunderstorm Wind, Sequatchie

When
July 22, 12:34 PM CST
Where
Sequatchie County, 0.89 mi SW of Dunlap
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.370, -85.390

Numerous trees and power lines were reported down in Dunlap.

Hail, Bledsoe

When
July 22, 12:36 PM CST
Where
Bledsoe County, 2.36 mi NNE of Tiptop
Measured
1 in hail
Reported by
Public
Coordinates
35.660, -85.200

Quarter sized hail was reported four to five miles north of Pikeville.

Hail, Hamilton

When
July 22, 2:30 PM EST
Where
Hamilton County, 1.38 mi S of Rathburn
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.260, -85.170

Nickel sized hail was reported in Soddy-Daisy.

Thunderstorm Wind, Roane

When
July 22, 2:45 PM EST
Where
Roane County, Rockwood
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.870, -84.680

A few large limbs and trees were reported down on Manufacturers Road and Eagle Furnace Road in Rockwood.

Hail, Hamilton

When
July 22, 3:00 PM EST
Where
Hamilton County, 0.57 mi W of Chickamauga
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.070, -85.260

Quarter sized hail was reported in Chattanooga.

Thunderstorm Wind, Morgan

When
July 22, 3:10 PM EST
Where
Morgan County, 0.56 mi E of Lavender
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.200, -84.760

Several trees were reported down in Deerlodge.

Thunderstorm Wind, Bledsoe

When
July 22, 2:30 PM CST
Where
Bledsoe County, 1.32 mi ESE of Cold Spg
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.660, -85.130

A few trees were reported down five miles northeast of Pikeville.

Thunderstorm Wind, Campbell

When
July 22, 3:30 PM EST
Where
Campbell County, 0.56 mi E of Red Ash
Measured
55 kt (63 mph) estimated gust
Reported by
Utility Company
Coordinates
36.320, -84.220

A few trees were reported down on power lines south and east of Caryville.

Thunderstorm Wind, Hamilton

When
July 22, 3:30 PM EST
Where
Hamilton County, 1.79 mi SW of Ooltewah
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.060, -85.090

Several trees and power line were reported down in Ooltewah.

Thunderstorm Wind, Morgan

When
July 22, 3:30 PM EST
Where
Morgan County, 0.69 mi S of Sunbright
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.240, -84.670

Trees were reported down on Hugh Jones Road.

Thunderstorm Wind, Morgan

When
July 22, 3:50 PM EST
Where
Morgan County, Annadel
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.180, -84.670

Trees were reported down on Pilot Mountain Road four miles south of Sunbright.

Thunderstorm Wind, Morgan

When
July 22, 4:30 PM EST
Where
Morgan County, 2.17 mi SW of Adkins Mill
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.160, -84.880

A large tree limb was reported down on a vehicle south miles west southwest of Deerlodge.

Thunderstorm Wind, Polk

When
July 22, 4:30 PM EST
Where
Polk County, 0.89 mi SE of Ocoee
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.120, -84.720

A few trees were reported down between Ocoee and Reliance five miles southwest of Benton.

Thunderstorm Wind, Morgan

When
July 22, 4:45 PM EST
Where
Morgan County, 0.56 mi E of Lavender
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.200, -84.760

Several trees were reported down along highway 329 between Deerlodge and Sunbright.

Thunderstorm Wind, Sevier

When
July 22, 4:50 PM EST
Where
Sevier County, 5.05 mi E of Elkmont
Measured
55 kt (63 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
35.650, -83.490

A few trees were reported down on highway 441 in the Great Smoky Mountain National Park five miles south of Gatlinburg.

Thunderstorm Wind, Sevier

When
July 22, 5:15 PM EST
Where
Sevier County, 1.32 mi WSW of Glades
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.720, -83.490

Trees and power lines were reported down in Gatlinburg.

Hail, Washington

When
July 22, 5:52 PM EST
Where
Washington County, 1.31 mi WNW of Johnson City
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
36.330, -82.370

Penny sized hail was reported in Johnson City.

Thunderstorm Wind, Cocke

When
July 22, 6:30 PM EST
Where
Cocke County, 1.31 mi WSW of Bruner Grove
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.070, -83.140

Trees were reported down across the northeastern part of the county.

Thunderstorm Wind, Greene

When
July 22, 6:45 PM EST
Where
Greene County, Albany
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.230, -82.900

A few trees were reported down six miles northwest of Greeneville.

Thunderstorm Wind, Hawkins

When
July 22, 6:45 PM EST
Where
Hawkins County, 2.15 mi NNE of St Clair
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.360, -83.070

One tree was reported down on route 113 five miles southwest of Rogersville.

Thunderstorm Wind, Sullivan

When
July 22, 7:15 PM EST
Where
Sullivan County, 0.89 mi NW of Springdale
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.530, -82.560

A few trees were reported down in Kingsport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128913, 128918, 128914, 128915, 128919, 128916, 128920, 128921, 128922, 128923, 128924, 128925, 128926, 128927, 128928, 128929, 128930, 128917, 128931, 128932, 128933, 128934.